Michigan, 2014

Winter Storm and Winter Weather in Michigan, March 26 to 28, 2014

March 26 to 28, 2014 · NWS MQT · 14 events in 13 counties and zones

A low pressure system tracking through the Upper Mississippi Valley into northern Lower Michigan dropped moderate to heavy snow across Upper Michigan from late on the 26th into the 28th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking through the Upper Mississippi Valley into northern Lower Michigan dropped moderate to heavy snow across Upper Michigan from late on the 26th into the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 26, 2:18 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 26, 2:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EDT WED MAR 26 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 417 PM EDT WED MAR 26 2014

TODAY WAS THE QUIET BEFORE THE STORM...AS THE AREA HAD A DRY/SUNNY
START TO THE DAY. THESE CLEAR SKIES LED TO A COLD MORNING OVER MUCH
OF UPPER MICHIGAN...WHICH ADDED ANOTHER BELOW ZERO DAY TO MOST
LOCATIONS LARGE WINTER TOTAL. BUT THE MORNING SUNSHINE...COMBINED
WITH INCREASING SOUTHERLY WINDS...ALLOWED FOR A QUICK WARM UP TO
TEMPERATURES AND AFTERNOON VALUES ARE CURRENTLY IN THE MID-UPPER
20S. THE HIGH CLOUDS THAT HAVE STREAMING EAST OVER THE UPPER GREAT
LAKES REGION TODAY ARE A SIGN OF THINGS TO COME AND HAVE BEEN
ORIGINATING FROM THE DEVELOPING LOW TO THE EAST OF THE ROCKIES.

AS THE DEVELOPING LOW SHIFTS SOUTHEAST INTO WESTERN KANSAS
TONIGHT...AN ELONGATED SURFACE TROUGH WILL SLIDE EAST ACROSS
NORTHERN MINNESOTA AND INTO WESTERN LAKE SUPERIOR BY DAYBREAK
THURSDAY. MODELS CONTINUING TO SHOW TWO AREAS OF PRECIPITATION FOR
TONIGHT AS THE TROUGH MOVES INTO THE AREA. THE FIRST IS ON THE
NORTH SIDE OF THE TROUGH (ASSOCIATED WITH 750-600MB FGEN) AND MOVING
EAST ALONG THE US/CANADIAN BORDER. BASED ON THE LOCATION OF THE
FGEN AND A WEAK PIECE OF SHORTWAVE ENERGY SLIDING THROUGH
TONIGHT...WOULD EXPECT THE BEST PRECIPITATION TO MAINLY STAY NORTH
OF THE LAND CWA TONIGHT AND OVER THE NORTHERN HALF OF LAKE
SUPERIOR. BUT AS THE TROUGH SLIDES EAST AND THE FGEN AREA BEGINS TO
PIVOT SOUTH WITH THE TIGHTENING SURFACE TROUGH LATE TONIGHT
INTO THURSDAY MORNING...IT WILL BEGIN TO INFLUENCE THE KEWEENAW
PENINSULA AND POTENTIALLY THE WESTERN UPPER MICHIGAN SHORELINE. WITH
THE HEIGHT OF THE FORCING (MAINLY IN THE DGZ) AND COLD AIR IN
PLACE...THE PRECIPITATION ASSOCIATED WITH THIS FGEN BAND BE
ALL SNOW INITIALLY BEFORE DRIER AIR IN THE ICE NUCLEATION
REGION ARRIVES IN THE KEWEENAW THURSDAY MORNING. THE SECOND AREA OF
PRECIP WILL BE ASSOCIATED WITH THE INCREASING LOW-MID LEVEL
(925-700MB) WARM AIR ADVECTION AND ISENTROPIC ASCENT ON THE 275-290K
SFCS OVER THE SOUTHEAST THIRD OF THE CWA (GENERALLY SOUTHEAST OF A
LINE FROM KSAW-KIMT). THERE IS A DECENT SIGNAL FOR FAIRLY STRONG LOW
LEVEL LIFT AND THAT CAN BE SEEN IN THE MODEL QPF...WHICH PUMPS OUT
0.25-0.5IN OVER SCHOOLCRAFT...LUCE...AND EASTERN ALGER COUNTIES
THROUGH 18Z THURSDAY. WILL FOLLOW THAT IDEA...BUT AM CONCERNED WITH
THE RECENT HIGH RESOLUTION MODEL RUNS INDICATING THE HEAVIEST
PRECIPITATION IS SHIFTING FARTHER SOUTH OF THE CWA. SINCE THE
PRECIPITATION IS EXPECTED TO FALL AS SNOW INITIALLY...SHOULD SEE A
BURST OF A 1-3 INCHES OF SNOW BEFORE DRYING IN THE MID LEVELS CUTS
OUT THE ICE CRYSTALS AND LEADS TO RAIN/DRIZZLE (AND IN-TURN FREEZING
PRECIP WITH THE COLD LOW LEVEL TEMPERATURES) HEADING THROUGH THE
MORNING AND EARLY AFTERNOON. OVER THE REST OF THE AREA WILL LIKELY
SEE A PERIOD OF LIGHT SNOW INITIALLY AND THEN WITH THE MOISTURE
COLDER THAN -8C CUTTING OUT AND LIKELY ELIMINATING ICE CRYSTALS IN
THE CLOUD...SHOULD SEE A TRANSITION TO RAIN/DRIZZLE AND FZRA/FZDZ
WHERE TEMPS ARE BELOW FREEZING. THIS DRY SLOT WILL MOVE INTO THE
SOUTHWESTERN CWA LATE TONIGHT AND THEN TRACK EAST ACROSS THE CENTRAL
IN THE MORNING AND EAST THROUGH EARLY AFTERNOON. WITH THE SECOND
WAVE OF PRECIP EXPECTED TO ARRIVE LATER IN THE AFTERNOON AND MUCH OF
THE PRECIPITATION ASSOCIATED WITH THE FGEN ON THE WESTERN SIDE OF
THE SURFACE TROUGH BEING TO THE WEST OF MUCH OF THE LAND
AREA...THINKING A GOOD PORTION OF TOMORROW WILL END UP BEING A VERY
LIGHT SNOW/DRIZZLE/FZDZ AND DREARY CONDITIONS WITH A LOW OVERCAST
OR FOG. THIS ENDS UP COMPLICATING POTENTIAL HEADLINES DUE TO THE
SEPARATION BETWEEN THE TWO EVENTS.

NOW FOR THE SECOND WAVE. AS THE SURFACE TROUGH IS MOVING EAST
ACROSS THE CWA ON THURSDAY AFTERNOON AND INTO THE EVENING
HOURS...THE SURFACE LOW WILL BEGIN MOVING OUT OF THE CENTRAL
PLAINS. THIS SURFACE LOW WILL BE BE SUPPORTED BY THE LEFT FRONT
REGION OF THE SOUTHERN STREAM UPPER JET AND A SHORTWAVE
ASSOCIATED WITH THE EJECTING UPPER TROUGH. BY 00Z FRIDAY...THE LOW
WILL LIKELY BE IN EASTERN IOWA OR FAR SOUTHWEST WISCONSIN.
THUS...THE WEATHER FOR THE REST OF THURSDAY AFTERNOON WILL BE
ASSOCIATED WITH THE INVERTED TROUGH BEGINNING TO SHIFT EAST ACROSS
THE REST OF THE CWA AND THE SUPPORTING SHORTWAVE QUICKLY DRIVING
NORTHEAST. THE LATEST TRENDS IN THE MODELS SEEM TO BE HEADING
TOWARDS THE PERSISTENT SLOWER SOLUTION SHOWN BY THE ECMWF FOR THE
LAST COUPLE OF DAYS. ONCE THAT SECOND PIECE OF ENERGY ARRIVES
TOWARDS LATE AFTERNOON...EXPECT THERE TO BE A PERIOD OF MODERATE
SNOW DEVELOPING OVER THE WESTERN HALF OF THE CWA. THERE SHOULD BE A
QUICK TRANSITION AWAY FROM DRIZZLE AND TO SNOW AS THE DEEP MOISTURE
ARRIVES WITH THE WAVE. WITH THE STRONG FGEN CIRCULATION ON THE WEST
SIDE OF THE TROUGH AND THE SUPPORT FROM THE WAVE...WOULD THINK THERE
WOULD BE A FEW HOUR PERIOD OF MODERATE TO EVEN HEAVY WET SNOW WHERE
RATES COULD EXCEED AN INCH AN HOUR.

AS FOR SNOWFALL AMOUNTS...WOULD EXPECT THE INITIAL WAVE TONIGHT TO
GENERALLY LEAD TO LIGHT ACCUMULATIONS GENERALLY LESS THAN AN
INCH...ALTHOUGH THERE COULD BE HIGHER AMOUNTS (2-3 INCH) OVER
KEWEENAW COUNTY AND ALSO OVER SCHOOLCRAFT/LUCE COUNTIES. THE
TRANSITION TO FZDZ/DZ WILL LEAD TO SOME LIGHT ACCUMULATIONS THROUGH
THURSDAY MORNING...BUT CURRENT THOUGHT IS IMPACT WILL GENERALLY BE
LIMITED. WITH NORTHERN HOUGHTON COUNTY ON THE BORDER OF THE
FZDZ/SNOW THEY COULD EASILY TRANSITION FROM A COUPLE INCHES OF SNOW
TO SEVERAL HUNDREDTHS OF AN INCH OF ICE ACCUMULATION DEPENDING ON
THE NORTHERN EXTENT OF THE DRY AIR ALOFT. SINCE SURFACE
TEMPERATURES WILL BE WARMING ABOVE FREEZING THROUGH THE
DAY...SHOULD SEE THE THREAT OF FREEZING DRIZZLE DIMINISHING.

THE TWO WAVES MAKES FOR A TRICKY HEADLINE DECISION...ESPECIALLY
SINCE THE IMPACT OF THE INITIAL WAVE TONIGHT WILL GENERALLY BE
MINIMAL FOR MUCH OF THE CWA. BUT SINCE THERE IS THE THREAT OF
FREEZING DRIZZLE TONIGHT INTO TOMORROW MORNING AND NEAR ADVISORY
SNOW IN SOME AREAS...OPTED TO START AN ADVISORY FOR THE ENTIRE AREA
OVERNIGHT TONIGHT AND CONTINUE THROUGH THURSDAY. WITH THE MAIN
THREAT BEING LATER INTO THE AFTERNOON AND EVENING...UNFORTUNATELY
THERE WILL BE A PERIOD OF LIMITED PRECIPITATION WHILE THE ADVISORY
IS IN EFFECT. WILL COVER THAT LULL IN THE PRECIPITATION IN THE
WORDING OF THE WSW.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 417 PM EDT WED MAR 26 2014
THE TRICKY FORECAST CONTINUES INTO THURSDAY NIGHT. ALTHOUGH THE
PRECIPITATION WILL BE MAINLY ALL SNOW THU NIGHT...THE AMOUNT OF SNOW
AND EXACT LOCATION OF SNOW WILL BE THE MAIN CONCERN. THE 12Z MODEL
SUITE ARE IN FAIRLY GOOD AGREEMENT IN SHOWING THE SFC LOW QUICKLY
MOVING NE FROM IOWA THROUGH NORTHERN LOWER MI INTO NE ONTARIO BY FRI
MORNING. THIS TRACK WILL ALLOW THE COMMAHEAD MOISTURE AND PCPN TO
MOVE ACROSS UPPER MICHIGAN THURSDAY EVENING. EXPECT THERE TO BE A
BRIEF PERIOD OF MODERATE TO HEAVY SNOWFALL TO MOVE THROUGH THE
CENTRAL U.P. LATE THU AFTN INTO THURSDAY EVENING DUE TO LOWER
STABILITY ALOFT ABOVE A FAIRLY DEEP FRONTOGENETIC CIRCULATION. IN
FACT...DUE TO THE STEEP LAPSE RATES ALOFT...IT IS POSSIBLE THAT WE
COULD SEE BANDS OF 1-2 INCH PER HOUR SNOWFALL MOVING THROUGH THE
CENTRAL U.P. ESPECIALLY RIGHT AFTER THE EVENING COMMUTE. ALTHOUGH
THERE WILL LIKELY BE A PERIOD OF HEAVY SNOWFALL THU EVENING...IT
WILL LIKELY DIMINISH BY BY EARLY FRI MORNING AS THE UPPER SHORT WAVE
QUICKLY MOVES EAST OF THE AREA AFT 06Z. THE NAM IS QUICKEST WITH
MOVING THE LOW AND MOISTURE EAST...WHICH SEEMS TO BE THE OUTLIER.
THE GEM IS THE SLOWEST ON THE OTHERHAND AND ALSO THE STRONGEST WITH
THE LOW...WHICH MAY BE DUE TO POSSIBLE CUMULUS PARAMETRIZATION
PROBLEMS. ALL AND ALL...HAVE OPTED TO GO WITH A 12Z GFS/00Z ECMWF
COMPROMISE FOR PCPN...WHICH WOULD GIVE MUCH OF THE CENTRAL U.P.
ABOUT 5 INCHES OF HEAVY/WET SNOW THU EVENING. DUE THE TIMING OF THE
SNOWFALL...COMBINED WITH THE WET NATURE OF THE SNOW LIKELY CAUSING
SOME AFTN COMMUTE PROBLEMS...HAVE OPTED TO RUN THE WINTER WEATHER
ADVISORY THROUGH THE OVERNIGHT HOURS FOR ALL AREAS.

THE MODELS SHOW THE ATMOSPHERE DRYING OUT QUITE DRAMATICALLY FRI
MORNING. THIS SHOULD LEAD TO ANY SYNOPTIC PCPN ENDING BY MORNING.
HOWEVER...DUE TO THE N-NW FLOW AND 850MB TEMPS DROPPING TO -14C
ACROSS THE LAKE...THERE COULD BE SOME LIGHT LES BRIEFLY NEAR LAKE
SUPERIOR FRI MORNING ORIGINATING FROM ANY ICE LEADS THAT DEVELOP
OVER THE NEXT FEW DAYS. MOST LIKELY PLACE FOR THIS TO OCCUR WOULD BE
FAR EAST MQT COUNTY INTO WESTERN ALGER COUNTY AS THE FLOW IN THIS
AREA WOULD ORIGINATE OFF OF THE OPEN WATER JUST OFFSHORE OF THE
EASTERN SIDE OF THE KEWEENAW. OTHERWISE...IT SHOULD BE FAIRLY QUIET
THROUGH THE WEEKEND AND A WARMING TREND WITH HIGH PRESSURE IN
CONTROL. IN FACT...AFTER A NEAR NORMAL TEMPERATURE DAY ON
SATURDAY...TEMPS WILL RISE TO ABOVE NORMAL ON SUNDAY WITH BROAD SW
FLOW AND 850MB TEMPS REACHING +6C ACROSS MUCH OF THE AREA.

THE NEXT SYSTEM ON MONDAY WILL PROVE TO BE A CHALLENGING PCPN TYPE
FORECAST AS WELL. THE NWP ARE IN BROAD AGREEMENT THAT A LOW WILL
MOVE MOVING THRU THE GREAT LAKES MONDAY INTO MON NIGHT...ALTHOUGH
THE GFS IS MUCH MORE AMPLIFIED COMPARED TO THE ECMWF...AND THE GEM
IS SLOWER MUCH SLOWER AND MORE AMPLIFIED DUE TO THE THE SOUTHERN AND
NORTHERN STREAMS PHASING. ALL OF THE NWP SHOW THAT ANY PCPN WILL
FALL AS LIQUID SUN NIGHT INTO MON MORNING WITH 850MB TEMPS AROUND
+3C...THEN AS THE LOW MOVES EAST OF THE AREA LATE MON...850MB TEMPS
DROP FAIRLY RAPIDLY. THIS WILL ALLOW ANY PCPN TO CHANGE TO SNOW
DURING THE DAY AND MOST LIKELY SFC TEMPS WILL STAY STEADY OR FALL
DURING THE DAY. DEPENDING ON THE TRACK...WILL NEED TO WATCH FOR
HEAVIER PCPN AS WELL WITH THE GFS AND GEM SHOW 1+ INCH AMOUNTS
ACROSS THE FORECAST AREA...ALTHOUGH THE ECMWF IS IN THE 0.50 TO 1
INCH RANGE. IF THE GEM ENDS UP VERIFYING...WE COULD BE LOOKING AT A
DECENT PERIOD OF SNOW LATE MON INTO TUE MORNING AS THE LOW MOVES
NORTHEAST. BEHIND THIS SYSTEM...HIGH PRESSURE BUILDS IN WITH QUIET
WEATHER THROUGH WED AND TEMPS ONCE AGAIN BELOW NORMAL.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 142 PM EDT WED MAR 26 2014

VFR CONDITIONS WILL REMAIN FOR THE FIRST 6-9 HOURS OF THE TAF
PERIOD. BUT A LOW PRESSURE SYSTEM TAKING SHAPE IN THE PLAINS STATES
WILL SLIDE A SURFACE TROUGH TOWARDS THE AREA THIS EVENING AND
TONIGHT. THIS WILL LEAD TO DETERIORATING CONDITIONS DURING THE
LATTER PART OF THE EVENING AND INTO THE OVERNIGHT HOURS. THE FIRST
WAVE OF PRECIPITATION WITH THIS SYSTEM WILL LARGELY AFFECT
KCMX/KSAW. INDICATIONS ARE FOR THE PRECIP TO START AS SNOW AND THEN
MIX WITH OR TRANSITION COMPLETELY TO FREEZING DRIZZLE AT ALL THREE
SITES. THE GREATEST SNOW/FREEZING DRIZZLE ACCUMULATIONS WILL BE OVER
THE KEWEENAW PENINSULA TONIGHT. AS THE WARM...MOIST AIR MOVES OVER
UPPER MICHIGAN THURSDAY MORNING...EXPECT CONDITIONS TO FALL TO AT
LEAST IFR AND WOULD NOT BE SURPRISED TO SEE ALTERNATE LANDING
MINIMUMS AT ALL THREE SITES. AFTER THE END OF THE TAF
PERIOD...ANOTHER WAVE OF PRECIPITATION WILL ARRIVE DURING THE
LATE AFTERNOON AND SWITCH THE TYPE TO SNOW AT ALL THREE SITES.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 417 PM EDT WED MAR 26 2014
DEVELOPING LOW PRESSURE OVER THE CENTRAL PLAINS WILL MOVE INTO THE
UPPER GREAT LAKES THU AFTN...THEN EAST OF THE REGION BY FRIDAY. THIS
WILL ALLOW SOUTH-SOUTHEAST WINDS TO SHIFT TO THE NE ON THU AND
INCREASE TO CLOSE TO 30 KT...ESPECIALLY ACROSS THE WEST. STRONGER
WINDS TO 30 KT WILL THEN MOVE ACROSS THE CENTRAL AND EASTERN PART OF
THE LAKE THU NIGHT AS THE LOW PASSES SOUTH AND EAST OF THE AREA.
HIGH PRESSURE WILL BUILD RAPIDLY INTO THE NORTHERN LAKES ON FRIDAY
INTO SATURDAY WITH WINDS LESS THAN 20 KT. ANOTHER LOW WILL DEVELOP
OVER THE PLAINS ON SUNDAY AND MOVE INTO THE GREAT LAKES ON MONDAY
INTO TUESDAY. THIS WILL LEAD TO N-NE WINDS CLOSE TO GALE
FORCE...ESPECIALLY MON AFTN INTO TUE MORNING.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 5 AM EDT /4 AM CDT/ THURSDAY TO 5
     AM EDT /4 AM CDT/ FRIDAY FOR MIZ004>006-010>013-084.

  WINTER WEATHER ADVISORY FROM 2 AM THURSDAY TO 5 AM EDT FRIDAY
     FOR MIZ007-014-085.

  WINTER WEATHER ADVISORY FROM 2 AM EDT /1 AM CDT/ THURSDAY TO 2
     AM EDT /1 AM CDT/ FRIDAY FOR MIZ001>003-009.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...MRD
AVIATION...SRF
MARINE...MRD
Hazardous weather outlook, Mar 26, 2:11 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
411 PM EDT WED MAR 26 2014

MIZ001>007-009>014-084-085-272015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
411 PM EDT WED MAR 26 2014 /311 PM CDT WED MAR 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LOW PRESSURE MOVING FROM THE PLAINS INTO THE UPPER MIDWEST WILL CAUSE
SNOW TO SPREAD INTO THE REGION LATER TONIGHT. THE BEST CHANCE FOR
SNOW WILL BE EAST OF MUNISING AND ESCANABA AND ACROSS THE KEWEENAW
PENINSULA WHERE A FEW INCHES MAY FALL. SEE THE WINTER WEATHER MESSAGE
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
AS THE LOW MOVES THROUGH THE UPPER GREAT LAKES...A WINTRY MIX OF
LIGHT SNOW...FREEZING DRIZZLE OR RAIN IN THE MORNING WILL TRANSITION
TO ALL SNOW LATE THURSDAY INTO THURSDAY NIGHT. A LIGHT COATING OF ICE
IS POSSIBLE THURSDAY MORNING...ESPECIALLY CLOSER TO LAKE SUPERIOR.
THE SNOW MAY BECOME LOCALLY HEAVY AT TIMES THURSDAY EVENING WHERE 3
TO 6 INCHES OF SNOW MAY FALL. SEE THE WINTER WEATHER MESSAGE FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL.

LSZ162-240>251-263>267-272015-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
411 PM EDT WED MAR 26 2014 /311 PM CDT WED MAR 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW NORTHWESTERLY GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE
OVER CENTRAL AND EASTERN LAKE SUPERIOR THURSDAY NIGHT INTO FRIDAY
MORNING.

NORTHERLY GALE FORCE GUSTS ARE ALSO POSSIBLE MONDAY INTO MONDAY
NIGHT...ESPECIALLY ACROSS WESTERN AND CENTRAL LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-272015-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
411 PM EDT WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Menominee

When
March 26, 5:00 PM CST to March 27, 5:00 AM CST
Where
Menominee forecast zone
Reported by
Public
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

There was an estimated four inches of snow in 12 hours at Menominee.

Winter Weather, Southern Schoolcraft

When
March 26, 7:00 PM EST to March 27, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Cooks measured 4.5 inches of snow in 12 hours.

Winter Weather, Luce

When
March 26, 11:30 PM EST to March 27, 11:30 AM EST
Where
Luce forecast zone
Reported by
Public
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a public report of 4.5 inches of snow in 12 hours at McMillan.

Winter Weather, Southern Houghton

When
March 27, 5:30 AM EST to March 28, 5:30 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter in Sidnaw measured 5.5 inches of wet snow in 24 hours.

Winter Storm, Delta

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer near Gladstone measured 10.2 inches of snow in 24 hours.

Winter Weather, Luce

When
March 27, 6:00 AM EST to March 28, 6:00 AM EST
Where
Luce forecast zone
Reported by
Public
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was an estimated eight inches of snow in McMillan in 24 hours.

Winter Storm, Alger

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers ten miles south of Grand Marais and 15 miles south of Wetmore respectively measured 10.5 inches and 12.4 inches of snow over a 24-hour period.

Winter Weather, Northern Houghton

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer near Redridge measured 7.5 inches of snow in 24 hours.

Winter Weather, Dickinson

When
March 27, 6:00 AM CST to 6:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer near Iron Mountain measured 3.3 inches of snow in 12 hours.

Winter Weather, Keweenaw

When
March 27, 7:00 AM EST to 7:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured three inches of snow in 12 hours.

Winter Weather, Baraga

When
March 27, 7:00 AM EST to March 28, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Three Lakes measured five inches of wet snow in 24 hours. Some freezing rain mixed in with the snow.

Winter Storm, Marquette

When
March 27, 1:00 PM EST to March 28, 1:00 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Nine inches of snow fell in 12 hours five miles southwest of National Mine. Near Ishpeming, 6.5 inches of snow fell in less than eight hours.

Winter Storm, Iron

When
March 27, 1:00 PM CST to March 28, 1:00 AM CST
Where
Iron forecast zone
Reported by
Public
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

There was an estimated seven to eight inches of snow in 12 hours at Crystal Falls.

Winter Weather, Ontonagon

When
March 27, 4:00 PM EST to 8:00 PM EST
Where
Ontonagon forecast zone
Reported by
Public
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

There was an estimated four inches of wet snow in four hours just east of Silver City.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507979, 507977, 507953, 507985, 507967, 507987, 507965, 507981, 507982, 507983, 507989, 507972, 507976, 507984.